Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 36, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 3, 2009, 4:54 AM AKDT. It took effect at Apr 3, 2009, 8:00 AM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2009, 4:54 AM AKDT (12:54 UTC)
- In effect from
- Apr 3, 2009, 8:00 AM AKDT
- Expired
- Apr 3, 2009, 9:12 PM AKDT
- In force
- 13 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 031254 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 454 AM AKDT FRI APR 3 2009 AKZ171-040200- /X.UPG.PAFC.BZ.A.0029.090403T1400Z-090404T0600Z/ /X.NEW.PAFC.BZ.W.0036.090403T1600Z-090404T0600Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 454 AM AKDT FRI APR 3 2009 ...BLIZZARD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 10 PM AKDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM AKDT THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A LARGE LOW PRESSURE SYSTEM MOVING INTO THE GULF OF ALASKA WILL BRING STRONG NORTHERLY WINDS AND PERIODS OF HEAVY SNOW TO KODIAK ISLAND BEGINNING THIS MORNING. AREAS OF BLOWING SNOW WITH VISIBILITIES TO ONE QUARTER MILE AT TIMES ARE EXPECTED TO DEVELOP THIS MORNING AND CONTINUE INTO THIS EVENING. CONDITIONS WILL IMPROVE LATER THIS EVENING AS SNOW DIMINISHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
2 follow-up statements
000 WWAK41 PAFC 040000 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 400 PM AKDT FRI APR 3 2009 AKZ171-040600- /X.CON.PAFC.BZ.W.0036.000000T0000Z-090404T0600Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 400 PM AKDT FRI APR 3 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS EVENING. A LARGE LOW PRESSURE SYSTEM IN THE GULF OF ALASKA IS BRINGING STRONG NORTHERLY WINDS AND PERIODS OF HEAVY SNOW TO KODIAK ISLAND. AREAS OF BLOWING SNOW WITH VISIBILITIES TO ONE QUARTER MILE AT TIMES ARE EXPECTED TO DEVELOP THIS EVENING BEFORE SNOW TAPERS OFF AND CONDITIONS IMPROVE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 040512 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 912 PM AKDT FRI APR 3 2009 AKZ171-040615- /X.CAN.PAFC.BZ.W.0036.000000T0000Z-090404T0600Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 912 PM AKDT FRI APR 3 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 3, 4:00 AM AKDT, 54 minutes earlier.
Area forecast discussion, Apr 3, 4:00 AM AKDT, 54 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKDT FRI APR 3 2009
.ANALYSIS AND UPPER LEVELS...
A 985 MB LOW EVIDENT ON SATELLITE IMAGERY IS MOVING INTO THE SOUTHERN
GULF OF ALASKA. SURFACE HIGH PRESSURE IS OVER THE CENTRAL ALEUTIANS
AND WESTERN BERING SEA. A LARGE AND ROBUST LOW PRESSURE SYSTEM CAN BE
SEEN ON WATER VAPOR IMAGERY SOUTH OF THE KAMCHATKA PENINSULA. IN THE
UPPER LEVELS A RIDGE IS LOCATED OVER THE ALEUTIANS AND BERING SEA.
ELSEWHERE...A PROGRESSIVE TROUGH AND ASSOCIATED CUT OFF LOW ARE OVER
THE MAINLAND AND GULF OF ALASKA.
.MODEL DISCUSSION...
MODEL PERFORMANCE IS GOOD THROUGH MONDAY...WITH ONLY MINOR
DIFFERENCES REGARDING POSITIONING AND INTENSITY OF SYSTEMS. MODELS
CONTINUE TO HOLD ONTO THE DUAL LOW SOLUTION FOR THE LOW APPROACHING
THE GULF OF ALASKA. STILL ANTICIPATING THE STRONGEST LOW TO BE TO THE
SOUTH.
.SHORT TERM FORECAST...
.SOUTHCENTRAL...
MAIN FOCUS REMAINS ON THE LOW FORMING IN THE NORTHERN GULF AND ITS
EFFECTS ON THE WEATHER FOR KODIAK ISLAND TODAY AND TONIGHT. MOISTURE
WILL BE PREVALENT AND COLD AIR ADVECTION WILL BE DEVELOPING THROUGH
THE DAY TODAY. EXPECT RAIN AND SNOW MIX TO TRANSITION TO ALL SNOW BY
THIS AFTERNOON...WITH MODERATE TO HEAVY SNOW REDUCING VISIBILITIES AS
WE HEAD INTO THIS EVENING. ACCORDINGLY...A BLIZZARD WARNING WILL BE
ISSUED FOR KODIAK ISLAND. ELSEWHERE...AN INVERTED TROUGH MOVING EAST
ACROSS THE AREA WILL RESULT IN WIDESPREAD LIGHT SNOW. AS THE TROUGH
MOVES OUT...GENERALLY FAIR WEATHER WILL RETURN TO SOUTHCENTRAL AS WE
HEAD INTO THE WEEKEND.
.SOUTHWEST...
HIGH PRESSURE MOVING INTO SOUTHWEST ALASKA WILL TRANSLATE INTO QUIET
WEATHER THROUGH SATURDAY. SCATTERED SNOW SHOWERS IN THE KUSKOKWIM
VALLEY WILL BE DISSIPATING TODAY AS THE TROUGH MOVES EAST. SCATTERED
SNOW SHOWERS WILL ALSO PERSIST ACROSS THE AKPEN ON THE BACKSIDE OF
THE GULF LOW.
.BERING SEA AND ALEUTIANS...
A ROBUST LOW OVER THE NORTH PACIFIC WILL MOVE INTO THE WESTERN
ISLANDS BY SATURDAY. A FRONT ASSOCIATED WITH THIS LOW WILL MOVE INTO
THE WESTERN ALEUTIANS FRIDAY AFTERNOON...AND PASS THROUGH THE EASTERN
ALEUTIANS BY SATURDAY NIGHT. STRONG MOISTURE TRANSPORT AND MILD
TEMPERATURES WILL ACCOMPANY THIS FRONT...RESULTING IN A RAIN SNOW MIX
POTENTIALLY AS FAR NORTH AS THE PRIBILOFS.
.LONG TERM FORECAST...
STILL EXPECTING THE PROGRESSIVE PATTERN TO SLOW IN RESPONSE TO
AMPLIFYING JET STREAM. FOR THE BEGINNING OF THE WEEK...THE RIDGE
CURRENTLY OVER THE BERING SEA WILL SHIFT OVER THE MAINLAND. AT THE
SAME TIME...AN UPPER TROUGH WILL BECOME ESTABLISHED OVER THE BERING.
THE MAIN FEATURE OF INTEREST IN THE LONG TERM LOOKS TO BE THE LARGE
LOW MOVING INTO THE BERING SEA.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 171
MARINE...GALE...120 130 138 150 155 170 171 172 175 176 185
STORM...132
HEAVY FREEZING SPRAY...130 140 165
FIRE WEATHER...NONE
NRH APR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:00 PM AKDT | Brisk Wind Advisory | AFC | 12 hr | |
| Apr 2, 4:00 PM AKDT | Gale Warning | AFC | 8 days | |
| Apr 3, 12:25 AM AKDT | Storm Warning | AFC | 4 hr | |
| Apr 3, 4:00 AM AKDT | Gale Warning | AFC | 5 days | |
| Apr 3, 4:00 AM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Apr 3, 4:00 AM AKDT | Small Craft Advisory | AFC | 48 hr | |
| Apr 3, 4:00 AM AKDT | Storm Warning | AFC | 12 hr | |
| Apr 3, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.